Darvon and Darvocet Overdose “Black Box” Warning Required by FDA

feature photo

By: AboutLawsuits | Published: July 8th, 2009

UPDATE 11/19/2010: Darvon and Darvocet were recalled by the FDA in November 2010.

The FDA announced Tuesday that they are requiring a new “black box” warning about the risk of overdose with Darvocet and Darvon, despite recommendations from consumer advocacy groups and their own panel of independent experts that the drugs should be removed from the market.

Darvon and Darvocet are two of the most popular members of a family of painkillers that contain propoxyphene. The new regulations will require manufacturers of all propoxyphene-based drugs to place the most stringent warning label possible under federal regulations on packaging. In addition, the FDA is requiring a new safety study regarding the effects of the drugs on the heart at high doses, and will require manufacturers put more information regarding overdoses and proper use of the drugs in medication guides.

Propoxyphene is an opioid which has been used in painkillers since 1957. Recently, propoxyphene drugs have been linked to a number of fatal overdoses, both accidental and intentional, especially in Europe. There are also concerns that the drug causes heart problems at high doses. The FDA said a difference in use patterns between European users and U.S. users played a factor in the decision to allow the drugs to remain on the market with stronger warnings.

The consumer advocacy group Public Citizen originally filed a petition with the FDA in February 2006 calling for a recall of Darvon and Darvocet, which have been associated with over 2,000 accidental deaths. They subsequently filed a lawsuit against the FDA in June 2008 as a result of the agency’s failure to take any action on their petition.

An FDA advisory panel was convened in late January 2009 to review the safety of the drugs. The panel of outside advisors recommended that the FDA withdraw approval for Darvon and Darvocet, indicating that the minimal pain relief benefits provided by the drugs do not outweigh the substantial risk of overdose, suicide and other known side effects.

While the FDA usually follows the recommendations of their advisory panels, they are not required to adhere to them. In the announcement of the new labeling requirements, the FDA noted that its health-risk standards differed from those used by the advisory panel, and said that in the agency’s view, the benefits of the painkillers still outweighed the health risks.

The FDA announcement states that the agency is looking into conducting several studies that will examine a number of health databases to determine the actual risk factors of Darvon and Darvocet, as well as other propoxyphene-based drugs. The studies could include looking at medical examiner data, Veterans Administration databases or working with the Centers for Medicare and Medicaid Services.

The FDA says it may take further action in the future if study results warrant it.

Tags: , , ,

There Are 6 Comments So Far • (Add Your Comments)

  1. FDA has announced to the makers of pain allaying drugs that have propoxyphene as their component must compulsorily underline the probable risk by overuse on the warning label of such medicines. It has also been said that ailing patients must be made conscious about propoxyphene’s possible hazards, with doctors offering treatment only after evaluation of the patient’s past records and the warning label on the medicine. For more details, refer http://www.zippy-health.com/fda-toughens-stance-on-accentuating-admonition-on-propoxyphene-based-pain-relievers/

  2. My sister has a pain pump and when we went to have it filled the Dr. noticed she had been prescriibed Darvocet! He had a fit and told her not to take it, that it was bad for her brain and heart! Why would a Dr. prescribe this for a stroke patient, if it was dangerous? I cannot believe this! I’m furious. I’m 59 yrs. old and he told me noone over 55 should ever take this! I will not take it anymore.

  3. well i gor darvocet for a nose surgery i recently had and if i ever feel the need to overdose i’m glad i sttiill have 8 left. maybe tonight’s a good night to do it. combine that with abilify, zoloft, and pristiq, and VOILA! hmm… i’ve been researching this all night and it sounds like a great plan. thanks for the info, FDA.

  4. Has anyone been having unexplained abdomial and lower back , and constant aching around kideny(s), along with excesive headaches, mostly migraines? Also any type of stomach troubles, to extent of vomiting allmost everytime, and everything you eat? And last, and worst, irregular heartbeat, and put on medication for your heart? I have Fibromyalgia, and have been on darvocet for about 5yrs. and it helps the FIRBO pain, but I have kept getting sicker,and sicker with other illeness, almost to the point of being bed ridden, and this has just gotten worse. I don’t even get over 1 illness, untill another one flares up. I have been to Dr. after Dr., and hospitals, for en-explained pain (as described above).,have spent thousands of dollars over the past 5yrs. just trying to find out whats going on, with no answers !! I had a CT scan just this past Tuesday, that showed nothing wrong.ANYONE that has any simliar effects, it would be so appreciated to know. Went back to my Dr. today, and now they me want to start going to a pain clinic. I have’nt taken any Darvocet in 3 days, because of the worst stomach virus I have EVER had. And scince I’ve been off of it, I have been able to eat, and I have’nt vomited any I’ve had more energy and felt better all the way around, and no headache for 2 days! And lots more! I’m only 52, and all these symptoms have devoloped scince taking Darvocet, over5 yrs. ago. PLEASE, if anyone else has ANY ifo, would you share it with me. I’m at my witts end with all this enexplaind problems.

  5. Angie I have been on low doses of Davorcet for 2 years. The last year I have also been dealing with abdmonial and lower back pain, the dull radiating pain somewhere on my lower back above my hips. I went 3 months where anything I did eat I could not keep down. Had a camera down the throat and found ulcers on the throat and stomach. I had to have my gallbladder taken out due to gallstones that I had to demand in a ER for an ultrasound(otherwise I would not have know) and still have issues with eating and the pain on the back. Going in for a Colonoscopy Monday December 13th for possible intestinal bleeding as when I went to see my doctor I told her about Bright Red blood in the stool and only going once a week now. Constantly sick, Bronchitis, ear infections, being tested for Fibromyalgia as my whole body, the muscle, the joints, and the ligiments and tendents, all feel like they are concrete or on fire, I stop breathing at night because I have sleep apnea so have to have a cpap machine now, slowly losing my vision anytime my body prescibed steriods(needless to say I AVOID them). I have told my doctor 2 months ago to stop prescribing me davorcet as it didn’t appear to be helping the pain, I only seemed to be getting worse. That is just the tip of the iceberg for me and I am 29.

  6. Today while watching television I saw that a law firm was reping patients who had suffered heart problems heart attacks and loved ones who had died from heart problems while taking darvocet/darvon.In 2008 I had a heart attack and had to have multi bypass,while taking darvocet, I have been a chronic pain sufferer for years and my doctor gave me darvocet said it was safer and not addictive as hydrocodone,my question is this, My heart attack may not have had anything to do with the meds because I also had bad cholosteral I want to know if the medication caused the heart problems or if it was a mixture of the cholosterol and darvocet I just want peace of mind .

Post Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published and will be confidential.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.